NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, November 23, 2014
Pharmacy and Medications
About on Isoniazid Medication
I am on Isoniazid for 7mnths of a 9 months cycle, i had missed my period & when i took pregnancy test (twice) the result was negative. Is the medicine can cause wrong result? If i am pregnant & i still taking the medicine what will be the side effect to my baby?
There is no data indicating that isoniazid causes false negatives on pregnancy tests. However, it is best for you to see your doctor and get a definitive pregnancy test done in the office.
Isoniazid is listed in pregnancy category C, which means that "Either studies in animals have revealed adverse effects on the fetus (birth defects or fetal death) and there are no controlled studies in women, or studies in animals and women are not available. Drugs should only be given if the potential benefits outweigh the risks".
A number of adverse effects have been reported in the babies of women who have taken isoniazid during pregnancy. Undoubtedly, some of the mothers were getting the isoniazid for prophylaxis after they had a positive skin test, but some were actually being treated for TB. Treatment as opposed to prophylaxis for TB usually involves isoniazid with one or two other drugs, which makes it difficult to attribute the cause of birth defects to isoniazid. Even if there is the possibility of injury to your baby, the benefit of using this drug outweighs the risk. In the opinion of the American Thoracic Society "untreated tuberculosis represents a far greater hazard to a pregnant woman and her fetus than does treatment of the disease."
As a general rule, prenatal care by an OB /GYN physician is one of the most important things you can do to minimize the potential risks associated with pregnancy. Your OB/GYN MD can advise you on all aspects of prenatal care including which medicines are appropriate for you to take.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati